Tornadoes · United States · Oklahoma · 2019

EF1 tornado, Bellvue to Hilton, Oklahoma, May 25, 2019

From Bellvue to Hilton, this EF1 tornado ran 10.7 miles across Creek County on May 25, 2019, touching down at 12:14 AM CDT and reaching 1,000 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2019
Touchdown
12:14 AM CDT (05:14 UTC)
Lifted
12:24 AM CDT (05:24 UTC)
On the ground
10 minutes
Path length
10.7 miles (17.2 km)
Path width
1,000 yards (914 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Creek County
Touchdown point
35.908, -96.309
Lift-off point
35.948, -96.126
Record number
1905252314-01

The damage survey

109 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • numerous power poles along 49th w road blocked.
  • several power poles also broken

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed over West Texas during the late afternoon of the 25th, ahead of a dry line. These storms evolved into a line of thunderstorms that moved across Oklahoma during the evening, reaching eastern Oklahoma by late evening. Very strong low level wind shear in the air mass over eastern Oklahoma ahead of the line of thunderstorms allowed for the development of multiple tornadoes along the leading edge of the storms. Damaging wind gusts and large hail up to quarter size also occurred across northeastern Oklahoma with these thunderstorms.

This tornado damaged the roofs of several homes, damaged outbuildings, uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

This tornado developed southwest of Kellyville near the intersection of I-44 and Highway 66, and moved east passing south of Kellyville before turning toward the northeast and dissipating east of town. It snapped and uprooted numerous trees, and destroyed outbuildings. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

This is the first segment of a two-segment tornado. This large tornado developed west of Sapulpa, west of the intersection of I-44 and Highway 33. It moved east along Highway 66, then across the northern portion of Sapulpa. It crossed Hickory Hill Road near the Creek Turnpike, and moved into Tulsa County near W 91st Street S. In Creek County, the tornado damaged homes and businesses, snapped and uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

This is the first segment of a two-segment tornado. This large tornado developed near the Sapulpa Golf Course and moved east across Sapulpa, roughly between E Taft Avenue and E Dewey Avenue. It crossed Hickory Hill Road and S 49th West Avenue south of the Creek Turnpike, and moved into Tulsa County near W 111th Street S. The tornado damaged the roofs of many homes, damaged businesses, snapped numerous power poles, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 25, 9:14 PM CDT, 3 hours earlier.

Area forecast discussion, May 25, 9:14 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
914 PM CDT Sat May 25 2019

.DISCUSSION...
Area of showers and storms moving from north central Oklahoma into
northeast Oklahoma this evening. Most unstable environment at
this time for severe weather is to the northwest of I-44. Heaviest
rain is also expected across these areas, and will be subject to
quick onset flash flooding.

Main update elements to the forecast was to raise pops across
northeast Oklahoma, and to add severe watch 247. Storms are
expected to weaken late tonight along with decreasing areal
coverage.

Updated ZFP/PFM/AFM already sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT Sunday for OKZ054>061-064.

AR...None.
&&

SHORT TERM...23
Hazardous weather outlook, May 25, 9:40 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
940 PM CDT Sat May 25 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
940 PM CDT Sat May 25 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Significant.
	AREA...Northeast Oklahoma,especially northwest of I 44.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are moving into northeast Oklahoma this evening, with
some storms capable of producing large hail and damaging wind.
Storms are expected to undergo a weakening trend as they move east
later tonight, thus the greatest severe weather potential will
remain northwest of I-44. Locally heavy rainfall can be expected,
especially locations northwest of Interstate 44 and likely will
result localized, quick-onset flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...High Wind Potential.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential
       ...Heavy Rain Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue Sunday across parts of
northeast Oklahoma, but overall storm coverage looks to be lower.
A strong upper level storm system will move across the central
Plains Tuesday and Wednesday. Organized thunderstorm activity with
this system will have the potential for significant severe
weather and flooding threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 25, 9:28 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
928 PM CDT Sat May 25 2019

OKZ054-260300-
Osage OK-
928 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1000 PM CDT...

At 927 PM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Chilocco to near Ponca City. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Southern Kaw Lake...
Webb City...                      Apperson...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9653 3680 9652 3668 9706 3669 9706
      3670 9703 3670 9698 3672 9692 3675 9689
      3675 9687 3674 9683 3677 9682 3677 9679
      3678 9679 3678 9675 3700 9675
TIME...MOT...LOC 0227Z 263DEG 38KT 3702 9706 3670 9706

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

5.2 hours before the tornado, 133 km from the path. May 26, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1531 joules per kilogram, CIN -29, lifted condensation level 1082 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
3625 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
1.5
Supercell composite
12.6
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

6.8 hours after it, 133 km from the path. May 26, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN -335, lifted condensation level 919 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 262 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-335 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

The surface observations

Tulsa/Lloyd Jones (RVS), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the touchdown began at 05:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 25, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 254:59 PM CDTUnratedHockley, TX1.130
May 255:39 PM CDTEF2Hale, TX1.7100$250,000
May 256:42 PM EDTEF1Carroll, OH0.550$60,000
May 256:08 PM CDTUnratedHale, TX4.6100
May 257:04 PM CDTUnratedGreer, OK0.330
May 257:14 PM CDTUnratedBeckham, OK0.250
May 258:27 PM EDTEF1Indiana, PA5.135
May 258:32 PM EDTEF0Indiana, PA0.120
May 257:40 PM CDTUnratedHall, TX0.030
May 2510:28 PM CDTEF3Canadian, OK2.275229$400,000
May 2510:46 PM CDTEF0Oklahoma, OK0.950$20,000
May 2510:49 PM CDTEF0Oklahoma, OK0.750$20,000
May 2510:53 PM CDTEF0Oklahoma, OK0.530$10,000
May 2510:56 PM CDTEF0Cleveland, OK0.730$10,000
May 2510:57 PM CDTEF0Oklahoma, OK0.230$2,000
May 2511:14 PM CDTEF1Tazewell, IL1.1200
May 2511:19 PM CDTEF1Tazewell, IL0.7150
May 2512:04 AM CDTEF1Creek, OK2.6200$40,000
May 2512:21 AM CDTEF1Creek, OK12.51,400$760,000
May 2512:27 AM CDTEF1Tulsa, OK12.32,200$1.1 million
May 2512:51 AM CDTEF0Tulsa, OK1.8400$175,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.